Extreme Cold/Wind Chill, Parmer
- When
- February 8, 4:00 PM CST to February 9, 12:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
S. The cold front, enhanced along its advance southward through the plains by widespread snowpack, pushed across the South Plains of west Texas during the afternoon hours of the 8th.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Less than a week after the coldest air to impact the South Plains of west Texas in more than a decade had weakened its grip on the region, a second arctic airmass invaded the central and southern U.S. The cold front, enhanced along its advance southward through the plains by widespread snowpack, pushed across the South Plains of west Texas during the afternoon hours of the 8th. At 16:00 CST, the Texas Tech University West Texas Mesonet sites at Friona (Parmer County) and Lake Alan Henry (Garza County), separated by only 140 miles, reported temperatures of 5 degrees (F) and 65 degrees respectively. The front ushered in bitterly cold temperatures along with strong northerly winds sustained at speeds between 25 and 35 mph with gusts near 55 mph. These winds destroyed a carport at the Hamlin Memorial Methodist Church in Farwell (Parmer County). By late evening on the 8th, extremely cold temperatures and wind chills affected much of the South Plains region. The bitterly cold air persisted through midday on the 9th.
In addition to extreme cold, the passage of an upper air storm system brought snowfall to the region during the overnight hours of the 8th and the morning hours of the 9th. While heavy snow and blizzard-like conditions were widespread over the Texas Panhandle, most accumulations over the extreme southern Panhandle and the South Plains were light. The most significant impacts were reported in northern Swisher County where blowing snow reduced visibilities to near zero along Interstate 27 and Happy received 5 inch accumulations. Snow drifts were reportedly 32 inches deep over some Swisher County roadways.
A list of sub-zero temperatures (F) recorded by the Texas Tech University West Texas Mesonet and National Weather Service cooperative observers during the arctic outbreak follows:
Dimmitt (Castro County)...-4, Friona (Parmer County)...-4, Tulia (Swisher County)...-2, and Hart (Castro County)...-1.
A list of observed wind chill values below the -15 degrees (F) local warning criteria per the Texas Tech University West Texas Mesonet and area Automated Surface Observing Systems follows:
Dimmitt (Castro County)...-26, Hart (Castro County)...-26, Tulia (Swisher County)...-26, Friona (Parmer County)...-25, Silverton (Briscoe County)...-25, Muleshoe (Bailey County)...-23, Abernathy (Hale County)...-22, Morton (Cochran County)...-22, Olton (Lamb County)...-22, Plainview (Hale County)...-22, Amherst (Lamb County)...-21, Floydada (Floyd County)...-21, Memphis (Hall County)...-21, Turkey (Hall County)...-21, Anton (Hockley County)...-20, Matador (Motley County)...-20, Childress (Childress County)...-19, Levelland (Hockley County)...-19, Slaton (Lubbock County)...-19, Brownfield (Terry County)...-18, Denver City (Yoakum County)...-18, Lubbock's Preston Smith International Airport (Lubbock County)...-18, Paducah (Cottle County)...-18, Ralls (Crosby County)...-18, Tahoka (Lynn County)...-17, White River Lake (Garza County)...-17, and Guthrie (King County)...-15.
A list of reported snow accumulations follows: Happy (Swisher County)...5 inches, Dimmitt (Castro County)...3 inches, Friona (Parmer County)...3 inches, Tulia (Swisher County)...3 inches, Vigo Park (Swisher County)...3 inches, Childress (Childress County)...2 inches, Farwell (Parmer County)...2 inches, Plainview (Swisher County)...2 inches, Silverton (Briscoe County)...2 inches, Turkey (Hall County)...2 inches, Floydada (Floyd County)...1 inch, Hart (Castro County)...1 inch, Matador (Motley County)...1 inch, Muleshoe (Bailey County)...1 inch, Paducah (Cottle County)...1 inch, Roaring Springs (Motley County)...1 inch.
Numerous reports of frozen and broken water pipes were received, generally in the Lubbock (Lubbock County) vicinity. However, since the impacts of this arctic air were relatively short-lived, damages were not as extensive as those associated with the 1-4 February arctic airmass. Total economic loss was estimated at approximately $260,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 8, 3:24 PM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 324 PM CST TUE FEB 8 2011 .SHORT TERM... ANOTHER STRONG COLD FRONT BISECTS THE AREA...SNOW ONCE AGAIN ON THE WAY. 20Z SURFACE ANALYSIS INDICATES COLD FRONT HAS SAGGED ACROSS THE SOUTH PLAINS TO A HOBBS...SEMINOLE...TAHOKA...FLOYDADA... TO CLARENDON LINE. SOUTH AND EASTWARD PROGRESS HAS SLOWED CONSIDERABLY COMPARED TO THIS MORNING AS DAYTIME MIXING SOUTH OF THE FRONT HAS PEAKED AND BROUGHT THE FRONT TO A CRAWL. QUITE A TEMPERATURES CONTRAST EXISTS AS WELL...RANGING FROM 9 DEGREES AT FRIONA TO 62 DEGREES AT THE LAKE ALAN HENRY WEST TEXAS MESONET SITES. ALOFT...12Z UPA HAND ANALYSIS SHOWED MAIN TROF AXIS AT 500HPA WAS LOCATED FROM SRN CALIFORNIA INTO NE WY/SW MT AND WV SATELLITE LOOP SHOWS THE TROF STARTING TO MOVE TOWARDS THE REGION. STRONGEST PART OF THIS STORM SYSTEM SHOWED UP ON THE 700HPA CHART AS A CLOSED LOW OVER THE UT/CO/WY BORDER REGION. 250HPA CHART SHOWS A STRONG JET WAS DIVING OVER THE NW PACIFIC COAST. DEPENDING ON WHERE THESE FEATURES MOVE OVER THE REGION WILL HAVE AN IMPACT ON HOW MUCH SNOW WE WILL SEE AND FOR HOW LONG. ALTHOUGH FLURRIES AND BLOWING SNOW HAVE BEEN REPORTED IN THE PANHANDLE AND AS FAR SOUTHWEST AS CLOVIS...EXPECT TO SEE HEAVIER SNOW DEVELOP LATER TONIGHT AS THE MAIN TROF AXIS MOVES TOWARDS THE REGION. NAM IS ALSO DEPICTING AN AREA OF GOOD FRONTOGENETICAL FORCING BECOMING MAXIMIZED OVER THE FORECAST AREA FROM 850 TO 750 HPA BY 06Z/MIDNIGHT WEDNESDAY AS WELL WHILE THE GFS IS MUCH NARROWER WITH IT/S DEPICTION OF THIS FIELD. 500-300 Q-VECTOR LAYERS ALSO INDICATE THAT LARGE-SCALE LIFT WILL ALSO BE MAXIMIZED OVER THE EASTERN FORECAST AREA INTO OKLAHOMA ABOUT THIS TIME FRAME AS WELL...HOWEVER MODEL AND BUFKIT SOUNDINGS SHOW THAT LIFT IN THE DENDRITIC GROWTH ZONE WILL BE RATHER ANEMIC. MODELS CONTINUE TO PAINT THE HEAVIEST QPF AND THUS SNOWFALL OVER THE NORTHEASTERN ROLLING PLAINS AND FAR SOUTHEASTERN TEXAS PANHANDLE...CARRYING INTO OKLAHOMA. THEREFORE THE MAIN CONCERNS FOR SNOWFALL AMOUNTS WILL BE DUE TO THE SNOW/WATER RATIO AND EXACTLY WHERE MESOSCALE FEATURES AND BANDS WILL SET UP. COMPARING SNOWFALL FORECAST WITH A DRIER 20 TO 1 SNOW RATIO ON THE IOWA STATE BUFKIT WAREHOUSE FOR SITES AROUND THE FORECAST AREA SHOW DECENT RUN-TO-RUN CONSISTENCY IN THE RANGE OF SNOWFALL TOTALS ACROSS THE AREA. CONTINUED THE PREVIOUS THINKING OF 4-6 INCHES POSSIBLE ACROSS THE NORTHEASTERN ROLLING PLAINS WITH 1-3 INCHES ACROSS A SWATH FROM FRIONA TO ASPERMONT AND INCLUDING LUBBOCK. UP TO 1 INCH MAY DEVELOP OVER THE FAR SOUTHWESTERN SOUTH PLAINS. CURRENT WINTER STORM WARNING AND WINTER WEATHER ADVISORIES LOOK TO BE IN GOOD SHAPE AND WILL CONTINUE AS IS. STILL EXPECT TO SEE SOME PERIODS OF NEAR WHITEOUT CONDITIONS AS THE MAIN PUSH BEHIND THE FRONT MOVES ACROSS THE REST OF THE REGION TONIGHT AND AS THE PERIOD OF HEAVIEST SNOW OCCURS. VERY COLD WIND CHILLS ALSO WILL REMAIN A CONCERN OVERNIGHT AND HAVE HIGHLIGHTED THIS IN THE ROUTINE SUITE OF PRODUCTS. EXPECT TO SEE SNOW TAPER OFF FROM WEST TO EAST TOMORROW MORNING...COMING TO AN END ACROSS THE ROLLING PLAINS BY TOMORROW AFTERNOON. SKIES MAY MANAGE TO CLEAR AS WELL FROM WEST TO EAST WHICH WILL MAKE FOR A DIFFICULT HIGH TEMPERATURE FORECAST FOR TOMORROW....BUT EXPECT ALL AREAS TO REMAIN BELOW FREEZING THROUGH THE DAY WITH THE SURFACE RIDGE PARKED OVER THE REGION. JORDAN && .LONG TERM... MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE THE WINTER STORM THAT WILL IMPACT THE SOUTH PLAINS TONIGHT AS MENTIONED PER THE SHORT TERM DISCUSSION...WITH A NOTABLE DECLINE IN PRECIP AT THE START OF THE LONG TERM FORECAST. THE UA TROUGH/WINTER STORM IS PROGGED TO TRANSLATE ESE ACROSS THE SOUTHERN PLAINS THROUGH WEDNESDAY. MEDIUM TO LONG RANGE SOLUTIONS DISPLAYED THE BEST SYNOPTIC LIFT AND HENCE BEST PRECIP CHANCES TO SHIFT WELL EAST OF THE SOUTH PLAINS BY WEDNESDAY EVENING/NIGHT. HENCE OVERCAST SKIES WILL GIVE WAY TO CLEARING SKIES FROM WEST TO EAST. AS A RESULT...HAVE KEPT BELOW MENTIONABLE POPS WEDNESDAY NIGHT. NORTHERLY SFC WIND SPEEDS AOA 10 KTS WILL BE LEFT IN ITS WAKE BUT WILL BACK TO THE WEST SOUTHWEST AND BECOME LIGHT EARLY THURSDAY MORNING...THANKS TO A SFC RIDGE EAST OF THE CWFA. THUS...WITH ANTICIPATED SNOW ON THE GROUND...LIGHT WINDS AND GENERALLY CLEAR SKIES...THURSDAY MORNING WILL BE QUITE COLD WITH EXPECTED TEMPS RANGING FROM 1 TO 8 DEGREES. FURTHERMORE...WIND CHILLS RANGING FROM -5 TO -11 DEGREES ACROSS THE SOUTH PLAINS WILL OCCUR...WHICH IS JUST SHY OF WIND CHILL ADVISORY CRITERIA ATTM /-5 TO -14 DEGREES AND WIND SPEEDS 8 KTS OR GREATER/. THEREAFTER...ANOTHER UA IMPULSE WILL PROPAGATE EAST ACROSS THE REGION ON THURSDAY...BUT LACK OF SYNOPTIC LIFT WILL INDUCE SILENT POPS. UA RIDGING ACROSS THE WESTERN CONUS WILL COMMENCE BY FRIDAY...AND SLOWLY DE-AMPLIFY AND SHIFT EAST ACROSS THE SOUTHERN PLAINS THROUGHOUT THE WEEKEND. CONCURRENTLY...SFC WINDS WILL SHIFT TO A WEST TO SOUTHWESTERLY COMPONENT BY SATURDAY...AND BECOME SLIGHTLY BREEZY BOTH SATURDAY AND SUNDAY AFTERNOON. WITH FORECAST SOLUTIONS SHOWING INCREASING MID TO UPPER LEVEL THICKNESS VALUES...TEMPS WILL WARM INTO THE LOWER TO MID 60S /AND PERHAPS A FEW UPPER 60S ACROSS SOUTHERN ZONES/ BY SUNDAY. BY LATE SUNDAY AFTERNOON/EVENING...NEAR ZONAL FLOW ALOFT WILL PREVAIL AS THE GFS SOLUTION SHOWED A DRY NORTHERLY FROPA MOVING ACROSS THE CWA. THE ECMWF SOLUTION WAS A BIT SLOWER WITH THE FROPA AS IT SHOWED A MONDAY MORNING TIME-FRAME. IN EITHER CASE...HAVE MAINTAINED LOWER TEMPS ON MONDAY /MID TO UPPER 50S/. UA RIDING WILL ONCE AGAIN OCCUR ACROSS THE WESTERN CONUS AT THE BEGINNING OF NEXT WEEK AS SOUTHERLY SFC WINDS PREVAIL. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 1 17 1 34 14 / 100 20 10 0 0 TULIA 4 20 2 34 15 / 100 40 10 0 0 PLAINVIEW 5 20 3 34 18 / 90 40 10 0 0 LEVELLAND 7 23 6 39 14 / 60 20 0 0 0 LUBBOCK 9 22 5 36 15 / 70 40 0 0 0 DENVER CITY 11 28 6 42 17 / 50 20 0 0 0 BROWNFIELD 11 25 6 41 18 / 60 20 0 0 0 CHILDRESS 8 19 3 33 18 / 100 50 10 0 0 SPUR 11 23 6 38 16 / 70 50 10 0 0 ASPERMONT 13 22 7 35 17 / 70 60 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ021>023-027>030-033>044. WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ024>026-031-032. && 14/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1109 AM CST TUE FEB 8 2011 TXZ021>044-091715- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1109 AM CST TUE FEB 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A WINTER STORM WARNING IS IN EFFECT FOR THE EXTREME SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS FROM 6 PM THIS EVENING THROUGH NOON CST WEDNESDAY. WINTER WEATHER ADVISORY IN EFFECT FOR THE EXTREME SOUTHWESTERN PANHANDLE...SOUTH PLAINS...AND LOWER ROLLING PLAINS FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTH PLAINS REGION THIS AFTERNOON...BRINGING A CHANCE FOR SNOWFALL ACCUMULATIONS TONIGHT INTO WEDNESDAY. GENERALLY...BETWEEN ONE TO THREE INCHES OF SNOWFALL IS EXPECTED ACROSS MOST OF THE AREA...BUT LOCALLY HEAVIER AMOUNTS OVER FOUR INCHES WILL BE POSSIBLE ACROSS THE EXTREME SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS. IN ADDITION TO THE SNOWFALL POTENTIAL...BITTERLY COLD TEMPERATURES AND STRONG NORTHERLY WINDS WILL COMBINE TO RESULT IN WIND CHILL VALUES BETWEEN MINUS FIVE AND MINUS FIFTEEN DEGREES AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE COMBINATION OF BITTERLY COLD TEMPERATURES AND BREEZY NORTHERLY WINDS WILL CREATE LOW WIND CHILL VALUES BETWEEN ZERO AND MINUS FIFTEEN DEGREES WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND FIRST RESPONDER AGENCIES ARE URGED TO RELAY REPORTS OF WINTER WEATHER AND ITS IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
20 extreme cold/wind chill, 10 winter weather, 1 strong wind, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277923, 277924, 277925, 277926, 277927, 277928, 277929, 277930, 277931, 277932, 277933, 277934, 277935, 277936, 277937, 277938, 277939, 277940, 277941, 277942, 277981, 277943, 277944, 277945, 277946, 277947, 277948, 277949, 277950, 277951, 277952, 277953.